Alert archive / Colorado / Snow Squall Warnings in 2021
Snow Squall Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this snow squall warning at Mar 10, 2021, 10:05 AM MST for Routt County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2021, 10:05 AM MST (17:05 UTC)
- Expired
- Mar 10, 2021, 11:00 AM MST
- In force
- 55 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
County Routt County, CO
The radar
The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621
WWUS55 KGJT 101706
SQWGJT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
1005 AM MST Wed Mar 10 2021
COC107-101800-
/O.NEW.KGJT.SQ.W.0003.210310T1705Z-210310T1800Z/
Routt CO-
1005 AM MST Wed Mar 10 2021
The National Weather Service in Grand Junction has issued a
* Snow Squall Warning for...
Central Routt County in northwestern Colorado...
* Until 1100 AM MST.
* At 1005 AM MST, a dangerous snow squall was located 9 miles east of
Hayden, or 25 miles east of Craig, moving east at 20 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Expect hazardous road conditions.
* This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 110 and 143, and
between mile markers 146 and 151.
Colorado 131 between mile markers 62 and 68.
Locations impacted include...
Steamboat Springs, Hayden, Milner and Tow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4037 10721 4054 10722 4060 10670 4056 10669
4053 10667 4052 10667 4051 10665 4049 10665
4047 10667 4045 10665 4035 10666
TIME...MOT...LOC 1705Z 266DEG 19KT 4047 10706
$$
KJS1 follow-up statement
605
WWUS55 KGJT 101758
SQWGJT
Snow Squall Warning
National Weather Service Grand Junction CO
1057 AM MST Wed Mar 10 2021
COC107-101807-
/O.EXP.KGJT.SQ.W.0003.000000T0000Z-210310T1800Z/
Routt CO-
1057 AM MST Wed Mar 10 2021
...THE SNOW SQUALL WARNING FOR CENTRAL ROUTT COUNTY WILL EXPIRE AT
1100 AM MST...
The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire. Areas of blowing
snow and snow-covered roads will continue to make travel difficult.
LAT...LON 4037 10721 4054 10722 4060 10670 4056 10669
4053 10667 4052 10667 4051 10665 4049 10665
4047 10667 4045 10665 4035 10666
TIME...MOT...LOC 1757Z 266DEG 19KT 4049 10672
$$
KJSWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Mar 10, 4:52 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Mar 10, 4:52 AM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 452 AM MST Wed Mar 10 2021 .SHORT TERM...(Today through Thursday) Issued at 343 AM MST Wed Mar 10 2021 The back edge of the latest shortwave disturbance is finally traversing into west-central Colorado with continued rain/snow showers impacting mainly the northern and central portions of western Colorado. This shortwave came through fast and furious last evening through the early morning hours, packing quite a punch with brief periods of moderate to heavy snow in the mountains and some high valleys as precipitation flipped the switch from rain to snow. Some thundersnow even occurred over the Grand Mesa briefly. All that being said, a look at snow stake cams, webcams and observations indicate this quick punch amounted to around a couple inches in the mountains, maybe a bit higher in some spots, and maybe an inch or less in the higher valleys where it did snow. Precipitation will clear from southwest to northeast for most areas after sunrise into the early afternoon with exception of the northern and central mountains. The area of particular concern is the Elkheads and Park Range, which will be in the favored left exit region on the nose of a 100 kt jet. The flow will shift from southwest to a more favorable west flow for this area. Orographics combined with sufficient instability with steep lapse rates upwards of 9C/km and a weak shortwave trucking through Wyoming, this will be the focus area for better snow accumulations through this afternoon. Therefore, the Winter Weather Advisory remains on track for COZ004, with no plans to issue additional highlights at this time as there is no clear cut focus area outside of the Park Range due to scattered convective nature of showers this afternoon across the other ranges. Most precipitation will be winding down by this evening but some lingering light showers will remain here and there as remnant moisture remains. By Thursday, a 140 kt jet will round the base of the upper level trough moving from the Pacific Northwest into the Desert Southwest. The low eventually closes off over the CA-NV-AZ triple point by Thursday night but until then, moisture will continue to infiltrate underneath the low into our CWA. Some weak QG forcing will remain overhead on Thursday, which will allow for continued lift to support showers, however, there is no strong signal towards any favored areas for snow accumulation. Therefore, looks like scattered showers with another 2 to 5 inches possible across the various mountain ranges. Temperatures today and Thursday will be quite a bit cooler than the past several days of above normal warmth due to a cooler air mass brought in by last nights shortwave as well as increased clouds and showers. Look for highs to be closer to, if not a little bit below, seasonable values. .LONG TERM...(Thursday night through Tuesday) Issued at 343 AM MST Wed Mar 10 2021 Cooler and unsettled weather is expected through the long term, with temperatures falling to right around average or just below. Deterministic models and ensemble consensus continue to track an anomalously low pressure system across the Desert Southwest, lifting across south-central/southeast Colorado this weekend. Though, the western slope doesn't appear to fall under the strongest source of moisture, decent QG forcing is still trending overhead, which should result in some additional accumulation across the high country. A subtropical jet rounding the base of the deepening closed low will continue to support the transport of Pacific moisture into the Desert Southwest, and allow remnant moisture to rotate through the low. The forecast intensifies Friday, heading into the weekend, as the system is currently projected to slide across the Four Corners region. As previously mentioned, the bulk of available moisture favors the Front Range. However, moisture wrapping around the northern periphery of the low and remnant Pacific moisture under strong QG forcing will still generate snow showers across all ranges Friday into Sunday. Finer details will be ironed out as this time period falls within the temporal resolution of hi-res guidance. Though, for now, the southern and central mountain ranges could see an additional 5 to 10 inches, with locally higher amounts up to a foot possible. The Uintas could do fairly well with wrap around moisture and a northerly wind component, with current guidance having 4 to 8 inches of snow. It's likely that forecast totals will change over the coming days as confidence in the storm's track and available moisture increases. Showers will wind down on Sunday, clearing from west to east, while the deep low pressure system drives across the Great Plains. Monday may be a brief break in precipitation, however, another low slides in behind the transient ridge and returns another chance for snow across the western slope. Confidence in favored ranges with this system is low, at the moment, as deterministic and ensemble forecasts drastically diverge in timing/placement. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 446 AM MST Wed Mar 10 2021 Showers will continue to spread northeastward across northwest and west-central Colorado through the morning hours with most precipitation south of I-70 coming to an end after 16Z. Showers will continue for the northern and central Colorado divide with KHDN, KEGE and KASE being the most impacted through early afternoon. Breezy to windy conditions will continue through the afternoon due to upper level jet remaining overhead and presence of scattered showers with gusts in the 25 to 35 mph range. In areas of showers, expect reductions to CIGS/VSBY in showers with periods of IFR and locally LIFR at times. Most areas outside of showers will see a return to VFR and briefly MVFR conditions. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Winter Weather Advisory until 5 PM MST this afternoon for COZ004. UT...None. && SHORT TERM...MDA LONG TERM...ERW/MDA AVIATION...TGJT
Hazardous weather outlook, Mar 10, 5:03 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 503 AM MST Wed Mar 10 2021 COZ001>014-017>023-UTZ022>025-027>029-111215- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 503 AM MST Wed Mar 10 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Showers will continue through early afternoon across northwest and west-central Colorado with mountain snow and rain/snow mix in the higher surrounding valleys. Expect breezy conditions and cooler temperatures closer to seasonable levels with mostly dry conditions south of I-70 this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The next Pacific storm will move inland and impact much of Rocky Mountain region through the end of the week into the weekend with cooler and unsettled weather. Expect at least travel impacts in snow across the high country with rain mainly impacting the lower elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 10, 6:12 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 AM MST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM NON-TSTM WND GST 2 SSE GUNNISON 38.52N 106.92W
03/10/2021 M45 MPH GUNNISON CO AWOS
AWOS STATION KGUC GUNNISON-CRESTED BUTTE AP.
&&Local storm report, Mar 10, 9:09 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
909 AM MST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 18 ESE MANILA 40.93N 109.39W
03/10/2021 M6.0 INCH DAGGETT UT COCORAHS
COCORAHS STATION UT-DG-2 DUTCH JOHN 0.1 SE.
0700 AM SNOW SILVERTON 37.81N 107.67W
03/10/2021 M4.5 INCH SAN JUAN CO COCORAHS
COCORAHS STATION CO-SJ-4 SILVERTON.
0630 AM SNOW 1 NNE CRESTED BUTTE 38.88N 106.98W
03/10/2021 M4.5 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
BUTTE.
0700 AM SNOW 1 SW PITKIN 38.60N 106.53W
03/10/2021 M4.5 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-59 PITKIN 1.1SW.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/10/2021 M4.0 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0655 AM SNOW 1 NW EAGLE 39.66N 106.83W
03/10/2021 M4.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-51 EAGLE 0.7 NW.
0700 AM SNOW 4 W CATTLE CREEK 39.44N 107.31W
03/10/2021 M3.6 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-73 GLENWOOD SPRINGS
7.2S.
0700 AM SNOW 2 W VAIL 39.65N 106.40W
03/10/2021 M3.6 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-21 VAIL 0.9WNW.
0700 AM SNOW 2 ENE VAIL 39.65N 106.33W
03/10/2021 M3.5 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-19 VAIL 2.6E.
0700 AM SNOW 7 NNW ROCKWOOD 37.60N 107.83W
03/10/2021 M3.3 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.
0700 AM SNOW 5 SSW CRAIG 40.45N 107.61W
03/10/2021 M2.8 INCH MOFFAT CO CO-OP OBSERVER
CO-OP OBSERVER STATION CRGC2 CRAIG 4SW.
0700 AM SNOW 4 WNW CATTLE CREEK 39.46N 107.32W
03/10/2021 M2.7 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-88 GLENWOOD SPRINGS
5.9 S.
0700 AM SNOW 1 WNW EL JEBEL 39.40N 107.11W
03/10/2021 M2.6 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.
0700 AM SNOW 4 NW RIDGWAY 38.20N 107.80W
03/10/2021 M2.5 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-24 RIDGWAY 3.6 NW.
0700 AM SNOW 3 NNW SILT 39.59N 107.67W
03/10/2021 M2.4 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-71 SILT 2.9NNW.
0700 AM SNOW 3 ESE GYPSUM 39.63N 106.90W
03/10/2021 M2.3 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-47 GYPSUM 2ESE.
0800 AM SNOW 1 WNW STEAMBOAT SPRINGS 40.49N 106.85W
03/10/2021 M1.8 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-45 STEAMBOAT SPRINGS
1.5WNW.
0800 AM SNOW 1 SW REDSTONE 39.17N 107.25W
03/10/2021 M1.7 INCH PITKIN CO COCORAHS
COCORAHS STATION CO-PT-17 REDSTONE 1.2 SW.
0800 AM SNOW 1 ENE FALL CREEK 38.03N 108.01W
03/10/2021 M1.5 INCH SAN MIGUEL CO COCORAHS
COCORAHS STATION CO-SM-17 PLACERVILLE 3.6 E.
0700 AM SNOW GUNNISON 38.55N 106.93W
03/10/2021 M1.5 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.
0700 AM SNOW 5 W TOPONAS 40.08N 106.89W
03/10/2021 M1.4 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-26 YAMPA 5.1S.
0700 AM SNOW GLENWOOD SPRINGS 39.54N 107.33W
03/10/2021 M1.3 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-1 GLENWOOD SPGS
0.64S.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:27 PM MST | Special Weather Statement | GJT | Dolores | 48 min |
Nearby
Snow Squall Warnings in Colorado, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.